Search PubMed⌕ Search

Biomedical subjects

D E Amundson

Publications and source records attributed to D E Amundson.

29 records · Page 2Linked to original sources

Cavitary pulmonary cryptococcosis complicating Churg-Strauss vasculitis.

Churg-Strauss vasculitis (CSV) is an interesting but uncommon pulmonary vasculitis. Cavitation in CSV is distinctly unusual and should prompt a work-up for other causes. We have described a case of CSV complicated by pulmonary cryptococcosis, which was treated with a novel antifungal regimen.

Amphotericin B↗

Corticosteroids for Pneumocystis carinii pneumonia with acute respiratory failure. Experience with rescue therapy.

Corticosteroids have proven effective as adjunctive therapy for the treatment of PCP in patients with AIDS, when begun within 72 h of conventional anti-Pneumocystis therapy. Their efficacy as rescue (or salvage) therapy in patients who have failed conventional therapy, however, remains unproven. Ths report presents our experience with 16 patients admitted to our MICU for acute respiratory failure (PaO2/FIO2 ratio less than or equal to 150) due to PCP. Five of six patients (83 percent) who received "primary" CS rescue (initial CS use prompted by acute respiratory failure after 72 h of conventional anti-Pneumocystis therapy) survived hospitalization. Our experience suggests that CSs may be effective even when started after 72 h of conventional therapy. Additional studies are needed to clarify the role of CS rescue therapy.

Acquired Immunodeficiency Syndrome↗

Laryngeal tuberculosis revisited.

Although a rare entity, laryngeal tuberculosis must be a diagnostic consideration--along with laryngeal carcinoma--whenever patients present with prolonged hoarseness or painful dysphagia. This form of tuberculosis was once thought to be especially virulent and more infectious than other forms; however, severity was probably the result of the frequent association with advanced cavitary disease. Laryngeal tuberculosis usually responds well to multiple-drug antituberculous therapy.

Adult↗

High-dose corticosteroid therapy for Pneumocystis carinii pneumonia in patients with acquired immunodeficiency syndrome.

Overwhelming Pneumocystis carinii pneumonia (PCP) in patients with acquired immunodeficiency syndrome (AIDS) carries a poor prognosis. Patients who require mechanical ventilation have up to a 90% mortality rate despite vigorous treatment. Although there are theoretic contraindications to steroid use in severely immunocompromised individuals, case reports of AIDS patients with PCP either inadvertently or intentionally given steroids have shown benefit. We report a series of seven patients whose AIDS and PCP worsened with conventional therapy and who subsequently received high-dose intravenous steroid therapy. All patients required intubation or a high inspired oxygen concentration. Four patients with uncomplicated PCP had a rapid and sustained response to steroids. Three patients with mixed infections (cytomegalovirus, Legionella pneumophila, and Pneumococcus) had transient improvement in gas exchange, though two of these patients subsequently died. Our experience is similar to that of others and suggests that corticosteroids may be of benefit in patients with AIDS and overwhelming PCP. We postulate that pulmonary inflammation is a major determinant of the severity of PCP in AIDS, and that this inflammation may be diminished by high-dose corticosteroid therapy.

Acute Disease↗

The spectrum of heat related injury with compartment syndrome.

Heat injury, exertional rhabdomyolysis, and anterior compartment syndrome are all conditions seen in strenuously exercising populations. We report four cases of acute heat injury followed by significant but varying degrees of focal tissue ischemia with rhabdomyolysis. One patient died and all survivors experienced a significant deficit in function. We feel that meticulous attention given to preventive measures may reduce the incidence of this catastrophic event.

Adolescent↗

A fatal case of propranolol poisoning.

Propranolol hydrochloride is a beta-adrenergic blocking drug used in a variety of clinical conditions. Overdoses can result in severe hypotensive states usually associated with bradycardia or asystole or with profound myocardial depression. We report on an 18-year-old man who ingested a massive dose of propranolol HCl in a suicide attempt. The patient was brought to the hospital in an unresponsive state within 30 minutes of ingestion. He was initially stabilized but subsequently died nine hours after the drug was ingested. Invasive monitoring during this period revealed the shock to be secondary to marked depression of his systemic vascular resistance. Cardiac rhythm and left ventricular output were maintained throughout the attempted resuscitation. This hemodynamic picture suggests that decreased systemic vascular resistance may be another mechanism of shock in significant propranolol HCl overdoses.

Adolescent↗